Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 337, NWS Dodge City, KS

July 21, 1996Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 21, 1996, 9:45 PM MDT for Hamilton County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 1996, 9:45 PM MDT (03:45 UTC)
Expired
Jul 21, 1996, 10:45 PM MDT
In force
60 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 441 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
441 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2789 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 220346
SVRDDC
KSC075-220445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1045 PM CDT SUN JUL 21 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 PM MDT (1145 PM CDT)
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST KANSAS

   ...HAMILTON COUNTY
 
AT 943 PM MDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR 16 MILES WEST NORTHWEST OF SYRACUSE 1 MILE WEST OF
COOLIDGE MOVING SOUTHEAST AT 15 MPH.

THIS SEVERE THUNDERSTORM WILL BE NEAR...
 SYRACUSE                         BY 1020 PM MDT

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAIN ARE POSSIBLE WITH
THESE STORMS.  IF YOU ARE IN THE PATH OF THESE STORMS...TAKE
APPROPRIATE PRECAUTIONS.

SEARCY/STOUT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:37 PM MDT, 7 hours 8 minutes earlier.

Area forecast discussion, Jul 21, 2:37 PM MDT, 7 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT SUN JUL 21 1995

CHALLENGE FOR THE SHORT TERM IS ANTICIPATING HOW MUCH CONVECTION WL
DVLP ALG BNDRY ACRS NWRN KS AND HOW LONG IT WL LIVE TNGT. OTHER
EXCITING ISSUES TO CONSIDER INCLUDE...HOW QUICKLY THE CDFNT WHICH
EXTENDED FROM NERN SD TO E CNTRL WY AT 300 PM WL PROGRESS SWD ACRS KS
AND HOW MUCH CLOUD COVER WL PERSIST BHND THE BNDRY IN THE UPSLOPE FLO.
ALL OF THESE HAVE A PROFOUND EFFECT UPON THE TEMPERATURE FCST. ALSO
OF CONCERN IS HOW MUCH PCPN WL ACCOMPANY THE SERIES OF MINOR WAVES
EMBEDDED IN THE NWLY FLO DVLPG OVR THE CNTRL US. TIMING IS...AS USUAL...
CHALLENGING.

SHORT TERM...
WK LO PRESSURE HAS PERSISTED OVR NWRN KS THIS AFTN ALG THE BAROCLINIC
ZONE BTWN THE REGION OF STRATUS OVR NRN AND ERN KS AND THE VERY WARM
AIR OVR SWRN KS. CONVERGENCE ALG A TROF LN EXTDG SWWD FM THE CYCLONE TO
SERN CO WAS BEGINNING TO SPROUT SOME TCU AT 300 PM. MID LVLS OF THE ATM
ARE EXTRMLY UNSTABLE WTH NRLY DRY ADIABATIC LAPSE RATES FM H7 TO H5...AND
EXTRMLY MOIST AND WARM LO LVL AIR IS AVBL TO SUPPORT WHATEVER CONVECTION
DOES BREAK THROUGH THE CAP. PERSISTENT AREA OF AC/ACCAS HAS CONTINUED
OVR ERN CO/W CNTRL KS IN ADVANCE OF A VERY WEAK SHORT WAVE EVIDENT
ON PROFILERS OVR ERN CO. WTH TEMPS ARND 100 OVR SWRN KS...EXPC THAT CONTD
CONVERGENCE ALG THE BNDRY WL SUPPORT SOME TSTMS LATER THIS AFTN. A REGION
OF RELATIVELY DRY AIR IN THE MID LVLS OF THE ATM WL PROVIDE A FAVORABLE
ENVIRONMENT FOR STG OUTFLOW WINDS AND DVLPMT OF A DECENT MESOHIGH BHND
ANY ORGANIZED CONVECTIVE CLUSTER WHICH MAY DVLP. IF LO LVL WNDS WERE
A LTL STGR...CONVECTION COULD LAST FOR A NUMBER OF HOURS. GIVEN THE EXISTING
FLO REGIME...HOWEVER...EXPC THAT IT WL DMSH A FEW HRS AFT SS. OUTFLOW FM
THE TSTMS WL SUPPORT SEWD PROGRESSION OF THE WK BNDRY OVR NWRN KS...AND
WL TREND TWRD THE FASTER RGL SOLN ON FRONTAL MOTION OVERNIGHT. TEMPS WL
BE A LTL LWR THAN LAST NGT...PSBLY A LOT LWR IF THE CONVECTION BCMS MORE
ORGANIZED THAN CURRENTLY ANTICIPATED.

LONG TERM...
MODELS DIFFER SOMEWHAT IN HANDLING THE MOTION OF THE BNDRY OVR NWRN KS WTH
ETA/AVN SOLNS SOMEWHAT SLOWER THAN THE RGL. EXPC THAT THE BNDRY WL LOSE
ITS MOMENTUM AFT SR MONDAY AND GO NRLY STNY OVR THE SERN ZONES MON MRNG.
WATER VAPOR IMAGERY SUGGESTS THE PRESENCE OF A SHORT WAVE APCHG WRN ID
WHICH MAY REACH WRN KS BY LATE MON AS FCST BY THE AVN. THIS WAVE SHUD
SUPPORT ANOTHER ROUND OF CONVECTION ALG THE FRONT AS WELL AS SOME POST-
FRONTAL ACTIVITY. MID LVLS OF THE ATM GRDLY WL COOL MON...AND LO LVL
MOISTURE WL RMN FAIRLY RICH BHND THE FRONT. THUS...WL MAINTAIN CHC
CATEGORY POPS MOST AREAS EVEN BHND THE INITIAL WND SHFT.

CONTD ELY LO LVL FLO AND MINOR WAVES EMBEDDED IN THE NWLY FLO ALOFT
SUGGEST THAT QUITE A BIT OF CLOUD COVER AND THE CHC FOR SHWRS/TSTMS
WL CONT FOR THE NXT FEW DAYS. THE NXT IN THE SERIES OF WAVES SHUD
APCH SWRN KS ON TUE AND ENHANCE UPSLOPE FLO AND ISENTROPIC LFT OVR
THE FRONTAL BNDRY. LWRD TEMPS A FEW MORE DEGREES ON TUE IN ANTICIPATION
OF GREATER CLOUD COVER. IF THE WAVE IS STGR THAN INDICATED ON THE
MODELS...CLOUD COVER COULD BE SUBSTANTIALLY MORE EXTENSIVE...AND
TEMPS COULD BE TEN DEGREES LWR THAN CURRENTLY FCST IN TUE.

FIRST >GUESS TEMPS/POPS...

DDC 69/90/66/85  333   GCK 68/89/65/85 333   EHA 64/86/64/83 322
LBL 69/90/66/86  333   HYS 67/87/64/86 423   P28 73/96/70/89 154

01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:11 PM MDTSevere Thunderstorm WarningDDCStanton34 min
Jul 21, 6:19 PM MDTSevere Thunderstorm WarningDDCFord31 min
Jul 21, 6:32 PM MDTSevere Thunderstorm WarningDDCScott48 min
Jul 21, 6:52 PM MDTTornado WarningDDCScott48 min
Jul 21, 7:04 PM MDTSevere Thunderstorm WarningDDCFord46 min
Jul 21, 7:12 PM MDTSevere Thunderstorm WarningDDCLane63 min
Jul 21, 7:36 PM MDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott69 min
Jul 21, 8:15 PM MDTSevere Thunderstorm WarningDDCFinney, Kearny60 min
Jul 21, 8:32 PM MDTSevere Thunderstorm WarningDDCGray63 min
Jul 21, 9:04 PM MDTSevere Thunderstorm WarningDDCRush61 min
Jul 21, 9:36 PM MDTSevere Thunderstorm WarningDDCBarber49 min
Jul 21, 10:41 PM MDTSevere Thunderstorm WarningDDCTrego64 min
Jul 22, 2:23 AM MDTSevere Thunderstorm WarningDDCKiowa32 min
Jul 22, 1:12 PM MDTSevere Thunderstorm WarningDDCFinney, Grant, Kearny48 min
Jul 22, 2:36 PM MDTSevere Thunderstorm WarningDDCMorton49 min
Jul 22, 3:58 PM MDTSevere Thunderstorm WarningDDCKiowa, Pratt47 min
Jul 22, 4:33 PM MDTSevere Thunderstorm WarningDDCPratt32 min
Jul 22, 4:38 PM MDTSevere Thunderstorm WarningDDCFinney, Scott47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.